Alert archive / Idaho / Winter Weather Advisories in 2021

Winter Weather Advisory 7, NWS Missoula, MT

January 20, 2021Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this winter weather advisory at Jan 20, 2021, 1:12 PM PST for Clearwater County, Idaho County, Idaho. It took effect at Jan 21, 2021, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2021, 1:12 PM PST (21:12 UTC)
In effect from
Jan 21, 2021, 12:00 AM PST
Expired
Jan 21, 2021, 9:24 AM PST
In force
9 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS45 KMSO 202112
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
212 PM MST Wed Jan 20 2021

IDZ007-008-211800-
/O.NEW.KMSO.WW.Y.0007.210121T0800Z-210121T1800Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
112 PM PST Wed Jan 20 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM PST THURSDAY...

* WHAT...Light snow expected. Total snow accumulations around an
  inch.

* WHERE...Camas Prairie, Grangeville and vicinity, Greer Grade, 
  Highway 95 Slate Creek to Riggins, and White Bird Grade.

* WHEN...From midnight tonight to 10 AM PST Thursday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ005-006-211800-
/O.NEW.KMSO.WW.Y.0007.210121T0800Z-210121T1800Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
112 PM PST Wed Jan 20 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM PST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of up to two 
  inches.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, 
  Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...From midnight tonight to 10 AM PST Thursday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
1 follow-up statement
756 
WWUS45 KMSO 211724
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1024 AM MST Thu Jan 21 2021

IDZ005>008-211830-
/O.CAN.KMSO.WW.Y.0007.000000T0000Z-210121T1800Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
924 AM PST Thu Jan 21 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Light snow will continue this morning; however, warm temperatures
will reduce travel impacts. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Jan 20, 1:11 PM PST, 1 minute earlier.

Area forecast discussion, Jan 20, 1:11 PM PST, 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
211 PM MST Wed Jan 20 2021

.DISCUSSION...Light snow is expected to develop later tonight over
north-central Idaho and will continue to overspread into western
Montana by daybreak Thursday. It appears the more moderate impact
will be for Idaho as that is the area that will be focused with
the better snowfall amounts, albeit, relatively small. We have
issued a winter weather advisory there until mid-morning Thursday.
In Montana, the thinking is that temperatures will be cold enough
that any light snow will just blow off the roads from vehicle
movement and impacts will be rather low.

Light snow will continue through Friday. It appears there will be
a second window of impacts to travel after dark Thursday evening.
Enough snow may accumulate on surfaces to create slick conditions
and further advisories may be warranted. Snow showers may linger
into Saturday while temperatures will be a little cooler than it
has been, a few degrees below the average for this time of year.
It may actually "feel" more like winter over the weekend with
highs generally around freezing in the valleys.

Model ensemble guidance continues to suggest a series of upper
level low pressure systems moving south along western US coast
early next week. This pattern will support periodic impulses of
moisture from the southwest. Seasonably cold temperatures will
support periods of light snowfall across the Northern Rockies,
particularly on Monday and Wednesday. Overall forecast confidence
during this time-frame is lower than normal, given the
uncertainty of upper level low track and strength.

&&

.AVIATION...Light snow will develop over north-central Idaho after
20/0700Z and into west-central Montana by 20/1000Z. Expect
variable ceilings and visibility Thursday and Friday with this
pattern from Grangeville to terminals MSO, SMN and BTM. Breezy
northerly winds will develop Thursday night into Friday, but are
expected to remain under 15 knots most areas, but may be a little
higher in canyons.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...Winter Weather Advisory from midnight tonight to 10 AM PST
     Thursday Northern Clearwater Mountains...Southern
     Clearwater Mountains.

     Winter Weather Advisory from midnight tonight to 10 AM PST
     Thursday Lower Hells Canyon/Salmon River Region...
     Orofino/Grangeville Region.

&&

Nearby

Winter Weather Advisories in Idaho, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.